Font Size
A
A
A

Breathing Changes as Death Approaches


Breathing Changes as Death Approaches

As death approaches, you may alternate between periods of rapid breathing and periods of no breathing. It is not unusual to stop breathing for over a minute, then take another breath. This may happen during the last few hours or even the last few days of your life.

As death approaches, your breathing may become moist and congested. This has been called the “death rattle.” Breathing changes commonly develop when you are weak and normal secretions in your airways and lungs become trapped.

Although the noisy breathing may be alarming to your loved ones, you probably will not have pain or be aware of the congestion. Because the fluid is deep in the lungs, suctioning will not remove it. Your doctor can prescribe oral drops (atropine) or a patch (scopolamine) to decrease the congestion.

Your loved ones or caregivers can turn you on your side to help the secretions drain from your mouth. Also, your caregivers can remove the secretions frequently from your mouth with a moist washcloth or a special mouth swab (available from hospice or purchased at pharmacies).

Your doctor may prescribe oxygen therapy or medicine to help relieve your shortness of breath. Oxygen therapy may help you become more comfortable but will not prolong your life. Narcotic medicine also can make it easier to breathe and will help you feel calm.

Credits

ByHealthwise Staff
Primary Medical ReviewerAnne C. Poinier, MD - Internal Medicine
Specialist Medical ReviewerShelly R. Garone, MD - Palliative Medicine
Last RevisedJuly 12, 2010

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.






Medical Dictionary